CSN Login
Members Online: 18

For all of you with tingling, pain, numbness in extremeties

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

I did a posting here on nerve damage and I think you might all do well to read it because it deals with neuropathy testing which detects nerve damage, sometimes from cancer treatments, and the damage can produce the symptoms I mentioned in the title of this posting.

It's called a nerve conduction test and you might ask your doc about it. Of course the symptoms can be due to other things as well but if you have had alot of cancer treatment with chemo/rads. you might well have nerve damage producing these symptoms. Doesn't hurt to see if this test is available in your area.

All the best, Bluerose

cyndiann
Posts: 1
Joined: Apr 2010

I am almost 5 years out from treatment with Taxol/Carbo. I had severe peripheral neuropathy in both my hands and feet. My hands are fine now, but my feet never got any better. Of course, being nerve pain, the usual pain relievers such as NSAIDs and narcotics do nothing to relieve the pain. Sometimes it is burning. Sometimes is is tingly or stabbing. The only thing they have been able to do for me is huge doses of Gabapentin (generic for Neurontin). I take 800mg every 3 hours, and have done for almost 5 years. It doesn't get rid of it, but it makes it tolerable. If anyone out there has any info about something new or different, I would sure like to hear about it. I am assuming that after this length of time, it is not going to just go away.

abrub's picture
abrub
Posts: 1533
Joined: Mar 2010

It worked wonders for me - gave me back my feet. Ideally, 600 mg twice/day. I went from severe pain on my first few steps to only discomfort within a few weeks of starting that regimen. I was 14 months out of chemo when I started.

I was told to do this by an integrative medicine MD. ALA is proven to be helpful for diabetic neuropathy; it seems to help with chemo neuropathy as well.

It's worth a shot.

spookie
Posts: 3
Joined: May 2010

I also have peripheral neuropathy, have had nerve conduction testing (it HURTS!) and have tried gabapentin. Unfortunately gabapentin caused me to have schizophrenic like symptoms, along with amnesia. I remember starting it, my friends and family and coworkers tell me I was hallucinating and out of contact with reality, so two weeks in my boss called my doctor and told her to stop whatever she was giving me. Thankfully, I trust my doctor without question and when she called and told me to stop taking the gabapentin I did. My next memory is about two weeks after that, when a friend noticed that I was actually seeming to be in touch with reality and told me what had happened for the prior several weeks. I had a similar reaction to the chemically similar Lyrica, although we noticed it much faster. I have got much relief from the very strong narcotic fentanyl, available in a patch that keeps the serum level very constant and it lacks the fogginess that many narcotics produce. It is 80 times more powerful than morphine so you have to have been on other strong narcotics first, but it has taken my pain from unbearable (8-10/10) to very tolerable (2-3/10). All in all, it has made my previously unbearable life livable. Perhaps not an answer for everyone, but it has changed my life.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network